Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 2, NWS Chicago, IL

June 9, 2018Cook County, Illinois

NWS Chicago, IL issued this flash flood warning at Jun 9, 2018, 4:42 AM CDT for Cook County, Illinois. It was in force for 3 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2018, 4:42 AM CDT (09:42 UTC)
Expired
Jun 9, 2018, 7:45 AM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
None

County Cook County, IL

The radar

The Chicago radar (KLOT), 57 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:48 AM CDTHEAVY RAIN 2.3Wheeling, ILAT PALWAUKEE AIRPORT 2.3 INCHES FELL BETWEEN 4 AND 447 AM CDT. 2.5 INCHES SINCE 320 PM.
Jun 9, 4:50 AM CDTFLASH FLOODDes Plaines, ILSEVERAL ROADS FLOODED, IMPASSABLE AND CLOSED IN DES PLAINES.
Jun 9, 5:00 AM CDTFLASH FLOODWheeling, ILNUMEROUS ROADS CLOSED INCLUDING PORTIONS OF DUNDEE RD
Jun 9, 5:00 AM CDTHEAVY RAIN 2.36Northbrook, ILVIA WEATHER BUG NETWORK
Jun 9, 5:00 AM CDTHEAVY RAIN 3.54Glenview, ILVIA WEATHERBUG NETWORK
Jun 9, 5:29 AM CDTHEAVY RAIN 3.25Wheeling, ILTHROUGH 529 AM CDT AT PWK ASOS
Jun 9, 5:45 AM CDTFLASH FLOOD4 Ene Arlington Heights, ILCAR STRANDED IN FLOOD WATERS ON HINTZ RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

248 
WGUS53 KLOT 090942
FFWLOT
ILC031-091245-
/O.NEW.KLOT.FF.W.0002.180609T0942Z-180609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago/Romeoville Il
442 AM CDT SAT JUN 9 2018

The National Weather Service in Chicago has issued a

* Flash Flood Warning for...
  North central Cook County in northeastern Illinois...

* Until 745 AM CDT

* At 440 AM CDT, Doppler radar indicated slow moving thunderstorms 
  producing torrential rain across the warned area. The Palwaukee 
  Executive Airport has picked over 2 inches of rain in just over an 
  hour. Additional heavy rainfall is expected early this morning and 
  will result in flash flooding.

* Some locations that will experience flooding include...
  Arlington Heights, Des Plaines, Mount Prospect, Glenview, Buffalo
  Grove, Wheeling, Park Ridge, Northbrook, Wilmette, Morton Grove,
  Winnetka, Glencoe, Rosemont, Niles, Prospect Heights, Northfield
  and Golf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding. Do not drive into areas where water covers the 
road. 

&&

LAT...LON 4212 8773 4199 8783 4201 8791 4210 8800
      4215 8795 4215 8790

$$

IZZI
1 follow-up statement
648 
WGUS73 KLOT 091059
FFSLOT

Flash Flood Statement
National Weather Service Chicago/Romeoville Il
559 AM CDT SAT JUN 9 2018

ILC031-091245-
/O.CON.KLOT.FF.W.0002.000000T0000Z-180609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cook IL-
559 AM CDT SAT JUN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
NORTH CENTRAL COOK COUNTY...

At 556 AM CDT, Doppler radar continued to indicate showers and 
isolated thunderstorms across the warned area. The heaviest rainfall 
has ended, but runoff and flash flooding will continue from the very 
heavy rain that fell overnight. Doppler radar and rainfall 
measurements suggest many areas picked up between 2 to locally over 
3.5 inches of rain in just a couple hours overnight. 

Law enforcement officials report flooding on many roads and some 
roads are closed and impassable. Do not drive around barricades and 
don't drive into areas where water covers the roads. 

Some locations that will experience flooding include...
Arlington Heights, Des Plaines, Mount Prospect, Glenview, Buffalo
Grove, Wheeling, Park Ridge, Northbrook, Wilmette, Morton Grove,
Winnetka, Glencoe, Rosemont, Niles, Prospect Heights, Northfield and
Golf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4212 8773 4199 8783 4201 8791 4210 8800
      4215 8795 4215 8790

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:05 AM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 9, 3:05 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
305 AM CDT Sat Jun 9 2018

.SHORT TERM...
258 AM CDT

Through tonight...

Challenge in the short term remains attempting to pin down the
better shower & T-storm chances in this weakly forced, weakly
sheared, but moist and moderately unstable air mass. GOES 16
simple water vapor RGB depicted a well defined closed circulation
tracking across northern/central IL early this morning. This
disturbance is likely driving the convection over northern IN.
Another subtle shortwave/developing MCV near DBQ is helping force
a loosely organized MCS over north central and northwest IL.

PWATs from the 00z soundings at ILX and DVN were in the
neighborhood of about 150% of normal and given the seasonably high
freezing levels, and relatively slow storm motion will need to
watch for locally heavy to potentially excessive rainfall. Seeing
some evidence just before 08Z that convection could be lining up
east to west on the southwest flank of this small MCS, which does
raise the concern for cell training and flash flooding through
early this morning. Will continue to monitor short term trends, if
convection continues to gain organization may need to consider a
short fused flash flood watch for portions of our CWA.

This MCS and associated MCV will slowly move eastward across the
area this morning with fairly widespread shower and thunderstorm
activity expected to continue moving and developing east and
southeast across the area. Have increased pops considerably this
morning to account for these trends. There is a fairly consistent
and strong signal in the CAMs that this afternoon into early this
evening will be a lull in the rain and attempted to depict this
trend in the grids. Another weak shortwave or MCV is progged to
approach the area tonight and ramp pops up accordingly, though
CAMs would suggest this activity would be on a weakening trend as
it enters our area.

Given the expected break in precip this afternoon, stuck close to
model guidance for high temps today with the assumption being that
we will see a healthy rebound in temps this afternoon in the wake
of this morning convection. Winds off the lake will continue to
provide free air conditioning for areas adjacent to Lake Michigan.

- Izzi

&&

.LONG TERM...
305 AM CDT

Sunday through Friday...

Unsettled conditions are expected to generally continue through
Tuesday. Again, small scale disturbances with limited
predictability should continue to produce periodic bouts of
showers and T-storms Sunday through Monday night, though again
there should be extended periods of dry weather in between the
rainfall. A northern stream shortwave trough is expected to track
east near the Canadian border Monday into Tuesday with a trailing
cold front expected to move across the area Tuesday. The front
should bring an end to the unsettled pattern with Canadian high
pressure building in and resulting somewhat cooler and drier
conditions for a couple days.

- Izzi

&&

.AVIATION...
For the 06Z TAFs...

Main forecast concern remains thunderstorm potential overnight
and again Saturday night.

With little in the way of surface forcing and only weak mid level
forcing, overall confidence in areal coverage and timing of
thunderstorm potential is low. Radar trends will be the main
guidance for the next few hours, as thunderstorms associated with
a weak mid level shortwave spread over northwestern IL and track
slowly to the east. Expect that the area of Ts will hold together
as it tracks through northcentral IL, but confidence is lower in
the area of shra/tsra maintaining integrity as it moves into the
slightly more stable air mass in the nely flow of nern IL/nwrn
IN. Have timed the leading edge of the pcpn to reach KRFD by arnd
09z and will carry a tempo group for 09-12z. Will only go with
prevailing shra and vcts for the Chicago area terminals due to
the uncertainty that active TS will keep going over nern IL. There
is a chance that some activity could linger through mid morning,
depending on the ewd progression of the shortwave. Following the
passage of the shortwave, the remainder of the day should be
relatively quiet with the latest guidance suggesting that any new
thunderstorm would be either west of the terminals across IA or
north across WI.

Winds are expected to remain light northeasterly overnight and
then generally easterly on Saturday. A frontal boundary may help
turn winds more southeast or south/southeast in the morning before
winds turn back easterly at the Chicago area terminals.

&&

.MARINE...
305 AM CDT

A quasi-stationary frontal boundary will remain just south of
the lake through the weekend. This front will act as the focus
for periods of thunderstorms, possibly impacting the southern
portions Lake Michigan through weekend. Outside of any
thunderstorm activity, winds are expected to remain, generally,
easterly to northeasterly up to 15 kt through Monday. A weak cold
front will approach the western lakes region late Monday into
Tuesday. This will result in a brief period of southerly winds
Monday night, before winds shift northwesterly as the front pushes
across the lake on Tuesday.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 9, 4:31 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
431 AM CDT Sat Jun 9 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
100945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
431 AM CDT Sat Jun 9 2018 /531 AM EDT Sat Jun 9 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited hail risk...up to up to 1 inch in diameter.
     Limited damaging wind risk...up to 60 mph.

DISCUSSION...

Showers and thunderstorms are likely this morning and should end
from the north and west late this morning into the early
afternoon. Another round of showers and thunderstorms is possible
tonight. Locally heavy rain and frequent lightning are the
primary threats with the storms, though there is a slight chance
of an isolated severe thunderstorm or two producing hail or strong
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Limited Severe Thunderstorm Risk.
Tuesday through Friday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

 Spotters activation is not expected.

GENERAL STORM MOTION OF THE DAY:

 Moving toward east at 20 mph.

LMZ740>745-100945-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
431 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
    Limited thunderstorm wind gust risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
Monday through Friday...
  Limited Thunderstorm Risk.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-100945-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
431 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
    Limited thunderstorm wind gust risk...up to 40 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Severe Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday through Friday...
  Limited Thunderstorm Risk.

- Izzi

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 9, 1:49 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
149 AM CDT SAT JUN 9 2018

ILZ008-090715-
Ogle IL-
149 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLE COUNTY UNTIL
215 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forreston, or 9 miles south of Freeport, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Ogle
County, including the following locations: Adeline.

LAT...LON 4220 8943 4217 8941 4212 8948 4208 8959
      4217 8969 4220 8969
TIME...MOT...LOC 0648Z 239DEG 17KT 4216 8957

IZZI
Local storm report, Jun 9, 4:15 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
415 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     FLASH FLOOD      ROCKFORD                42.27N 89.06W
06/09/2018                   WINNEBAGO          IL   911 CALL CENTER

            NUMEROUS ROADS FLOODED, OFFICIALS IN PROCESS OF
            BARRICADING VARIOUS FLOODED AND IMPASSABLE INTERSECTIONS.

&&

- IZZI

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 1:49 AM CDTSpecial Weather StatementLOTOgle26 min
Jun 9, 2:06 AM CDTSevere Thunderstorm WarningLOTOgle, Winnebago24 min
Jun 9, 2:35 AM CDTAreal Flood AdvisoryLOTBoone, Ogle, Winnebago3 hr
Jun 9, 2:57 AM CDTFlash Flood WarningLOTBoone, Winnebago3 hr
Jun 9, 3:33 AM CDTAreal Flood AdvisoryLOTMcHenry3 hr
Jun 9, 8:12 AM CDTAreal Flood WarningLOTCook9 hr
Jun 9, 10:00 AM CDTRiver Flood AdvisoryLOTCook13 hr
Jun 9, 2:58 PM CDTMarine Dense Fog AdvisoryLOT36 hr
Jun 9, 3:29 PM CDTFlash Flood WatchLOTLaSalle, Lee, Ogle, Winnebago19 hr
Jun 9, 5:23 PM CDTDense Fog AdvisoryLOTLake10 hr

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.